Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS Tallahassee, FL

May 24, 2017Jefferson County, Madison County, Florida; Brooks County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 24, 2017, 9:53 AM EDT for Jefferson County, Madison County, Florida; Brooks County, Thomas County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 9:53 AM EDT (13:53 UTC)
Expired
May 24, 2017, 10:17 AM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Madison County, FL, Brooks County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 50 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:53 AM EDTTSTM WND DMG1 Ese Monticello, FLFALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE ON THE EAST SIDE OF MONTICELLO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:56 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS52 KTAE 241353
SVRTAE
FLC065-079-GAC027-275-241430-
/O.NEW.KTAE.SV.W.0176.170524T1353Z-170524T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
953 AM EDT WED MAY 24 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson County in Big Bend of Florida...
  Northwestern Madison County in Big Bend of Florida...
  Southeastern Thomas County in south central Georgia...
  Southwestern Brooks County in south central Georgia...

* Until 1030 AM EDT

* At 953 AM EDT, a severe thunderstorm was located 7 miles northeast
  of Monticello, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Quitman, Dills, Lovett, Nankin, Grooverville, Empress,
  Brooks Co A/p, Hamburg, Ashville and Cherry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 PM EDT for Big Bend of
Florida...and south central Georgia.

LAT...LON 3061 8333 3047 8382 3063 8389 3086 8352
      3077 8345 3075 8348 3070 8345 3069 8344
      3069 8342 3067 8342 3068 8340 3066 8337
      3065 8336 3064 8336 3064 8335
TIME...MOT...LOC 1353Z 238DEG 39KT 3060 8376 

HAIL...<.75IN
WIND...60MPH
 
$$

25-CAMP
2 follow-up statements
280 
WWUS52 KTAE 241414
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1014 AM EDT WED MAY 24 2017

FLC065-GAC275-241423-
/O.CAN.KTAE.SV.W.0176.000000T0000Z-170524T1430Z/
Jefferson FL-Thomas GA-
1014 AM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
SOUTHEASTERN THOMAS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 300 PM EDT for Big Bend of
Florida...and south central Georgia.

LAT...LON 3061 8333 3054 8359 3065 8359 3072 8367
      3086 8352 3077 8345 3075 8348 3070 8345
      3069 8344 3069 8342 3067 8342 3068 8340
      3066 8337 3065 8336 3064 8336 3064 8335
TIME...MOT...LOC 1413Z 238DEG 39KT 3072 8354 

$$

FLC079-GAC027-241430-
/O.CON.KTAE.SV.W.0176.000000T0000Z-170524T1430Z/
Madison FL-Brooks GA-
1014 AM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT
FOR NORTH CENTRAL MADISON AND SOUTHWESTERN BROOKS COUNTIES...

At 1013 AM EDT, a severe thunderstorm was located near Quitman,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Quitman, Lovett, Nankin, Hamburg and Empress. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 PM EDT for Big Bend of
Florida...and south central Georgia.

LAT...LON 3061 8333 3054 8359 3065 8359 3072 8367
      3086 8352 3077 8345 3075 8348 3070 8345
      3069 8344 3069 8342 3067 8342 3068 8340
      3066 8337 3065 8336 3064 8336 3064 8335
TIME...MOT...LOC 1413Z 238DEG 39KT 3072 8354 

HAIL...<.75IN
WIND...60MPH
 
$$

25-CAMP
198 
WWUS52 KTAE 241417
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1017 AM EDT WED MAY 24 2017

FLC079-GAC027-241427-
/O.CAN.KTAE.SV.W.0176.000000T0000Z-170524T1430Z/
Madison FL-Brooks GA-
1017 AM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON AND
SOUTHWESTERN BROOKS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 300 PM EDT for Big Bend of
Florida...and south central Georgia.

LAT...LON 3061 8333 3054 8359 3065 8359 3072 8367
      3086 8352 3077 8345 3075 8348 3070 8345
      3069 8344 3069 8342 3067 8342 3068 8340
      3066 8337 3065 8336 3064 8336 3064 8335
TIME...MOT...LOC 1412Z 238DEG 39KT 3075 8349 

$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:17 AM EDT, 36 minutes earlier.

Area forecast discussion, May 24, 9:17 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
917 AM EDT Wed May 24 2017

.UPDATE...

A tornado watch has been issued for all but our far western
Florida zones including the lower tier Georgia zones until 3 PM
EDT. Local radars show a large area of rain with embedded
thunderstorms moving through the eastern panhandle and western Big
Bend extending southward into the Gulf. Some of the rain is very
heavy but progressive moving northeastward at 30 to 40 mph. Most
of this activity will only be impacting the Valdosta region and
the southeast Big Bend by this afternoon. Some redevelopment of
convection will be possible over the remainder of our CWA this
afternoon until the frontal passage.

&&

.PREV DISCUSSION [648 AM EDT]...

.NEAR TERM [Through Today]...
A deep upper level low with a +PV anomaly lies over the upper
Mississippi valley with it's surface reflection a little ahead of it
over the Ohio valley. A currently stationary front extends south
from this low into central TN and then southwest across MS and over
the coastal LA and TX. Another frontal boundary out ahead of it over
central AL has been the main forcing for our showers and
thunderstorms the past two days. The 00Z TAE sounding last night
showed 1.5" PW values, enough deep layer moisture is present to
produce periods of moderate to heavy rainfall. The sounding also
showed SBCAPE around 1500 J/kg, which is also what our CAM guidance
is showing tomorrow in north FL. Low level (0-1 km) shear around 20
kts and deep layer (0-6 km) shear around 50 kts across southwest GA
and the FL Big Bend tomorrow along with the previously mentioned
environmental factors will make for a favorable environment for
isolated severe weather. The main threat will be damaging wind gusts
and possibly another isolated tornado or two. SPC has our area
outlined in a slight risk east of the Apalachicola/Chattahoochee
rivers. This threat will move eastward through the day, most likely
clearing our area by the evening hours, though some light to
moderate rain may continue behind the strongest storms. In terms of
rainfall, our local CAM guidance indicates another 1-3" of rain is
possible today, mostly over the areas that have been in drought.
Therefore, the flash flooding threat appears to be diminishing,
although localized flooding will still be possible.

.SHORT TERM [Tonight Through Friday]...
At the start of the period the cold front will be east of the
region with the main upper low dropping into the Mid South. Rapid
drying will lead to a quick decrease in rain chances across the
eastern half of the region, with precip likely to end by 03z.
Expect a breezy night as cooler and drier air continues to move
into the region. It's possible that temperatures by Thursday
morning will be in the upper 50s.

A dry and tranquil forecast is in store for the remainder of the
short term period. Thursday will be on the cool side with highs
generally around 80 degrees. The warming trend will start on
Friday as high temperatures return to the mid to upper 80s,
however with dewpoints still in the low to mid 50s, it should feel
quite mild for late May.

.LONG TERM [Friday Night Through Wednesday]...
High pressure at the surface and aloft will build over the region
through Saturday and keep rain chances out of the forecast. The
ridge will begin to break down on Sunday as a frontal boundary
approaches the Northern Gulf Coast states. As a result, rain
chances will increase on Sunday and especially on Monday as this
boundary stalls over the region. There's some disagreement between
the models by Tuesday whether the weak frontal boundary will drop
south of the region or instead dissipate over the forecast area.
For now the forecast will show the boundary dissipating over the
area, leaving a moist tropical airmass that would support at least
scattered convection during the afternoon and evening hours.

.AVIATION [Through 12Z Thursday]...

Cigs are bouncing up and down this morning, but are mostly MVFR-
IFR across area terminals. Showers and thunderstorms will continue
to build in from the northern Gulf coast, moving northeast, with
gusty winds generally from the south-southwest. Storms will clear
late in the afternoon, with cigs and vsbys improving to VFR by
around 00Z.

.MARINE...
Winds at advisory levels will increase through the morning hours
and east of Apalachicola begin to gust frequently to gale force by
early afternoon. Once the cold front moves through the marine area
this evening, winds will begin to decrease and then gale force
gusts are no longer expected. However, advisory conditions will
likely continue into Thursday morning. Thereafter, winds will be
on the decrease into the weekend as high pressure builds over the
area.

Due to strong westerly flow this afternoon, surf will build to 6
to occasionally 7 feet along the west facing beaches of the
Florida Panhandle, mainly from Panama City Beach eastward to
Indian Pass. As a result, a high surf advisory has been issued for
this area today.

.FIRE WEATHER...
Aside from increased transport winds, which will cause high
dispersions Thursday afternoon, there are no fire weather concerns.

.HYDROLOGY...
Rain today is expected to be heaviest across the Southeast Florida
Big Bend and perhaps into far Southern Georgia. While widespread
rainfall amounts forecast have decreased a little, it's still
expected that most areas will see 1 to 2 inches of rain today
with isolated heavier totals of 2 to 4 inches possible, mainly in
the Florida Big Bend. These amounts, while helping improve
ongoing drought conditions is unlikely to cause any flood
problems.

With lighter rainfall amounts occurring north of the region,
discharges down the Chattahoochee River are lower than previously
expected. As a result, the Apalachicola River at Blountstown is
now expected to crest well below action stage. There are no other
river flood concerns in the region.

For the coastal flood risk today...the strong west southwesterly
flow is expected to peak this afternoon at 25-30 knots with gusts
to 35 to 40 knots. This should focus the greatest potential for
coastal flooding along the Southeast Florida Big Bend coast from
near Steinhatchee southeastward down the West Coast of Florida.
Model guidance suggests the highest surge is expected southeast
of Steinhatchee into Dixie County, particularly at Horseshoe Beach
and Suwannee. In these areas, storm tides ranging between 3.9 to
4.5 feet above sea level (NAVD88) are anticipated. This is
roughly equivalent to 2 to 3 feet of inundation peaking around the
time of high tide. As a result, a coastal flood warning has been
issued for Dixie County. The magnitude of the surge should be less
in Taylor County and substantially so in Wakulla and Jefferson
Counties. In these areas, a coastal flood advisory has been
issued.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   80  59  82  58  88 /  80  20   0   0   0
Panama City   78  64  78  68  82 /  70  10   0   0   0
Dothan        79  57  79  60  88 /  60   0   0   0   0
Albany        79  57  78  58  88 /  70  20   0   0   0
Valdosta      79  59  80  57  88 /  80  50   0   0   0
Cross City    77  64  81  59  87 /  80  50   0   0   0
Apalachicola  81  64  81  65  85 /  80  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Coastal Flood Warning until 5 PM EDT this afternoon for Coastal
     Dixie.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 2 PM EDT /1 PM CDT/ this afternoon to 5
     AM EDT /4 AM CDT/ Thursday for Coastal Bay-Coastal Gulf.

     Coastal Flood Advisory until 5 PM EDT this afternoon for Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla.

GA...None.
AL...None.
GM...Small Craft Advisory until 11 AM EDT this morning for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River Fl out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory from 11 PM this evening to 11 AM EDT
     Thursday for Apalachee Bay or Coastal Waters From Keaton
     Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Suwannee River to Keaton Beach out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM.

     Gale Warning until 11 PM EDT this evening for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Waters from Suwannee River
     to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until 8 AM EDT Thursday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...Barry
NEAR TERM...Moore
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Moore
MARINE...Godsey
FIRE WEATHER...Moore
HYDROLOGY...Godsey

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:07 AM EDTCoastal Flood WarningTAEDixie13 hr
May 24, 4:07 AM EDTCoastal Flood AdvisoryTAEJefferson, Taylor, Wakulla13 hr
May 24, 4:07 AM EDTHigh Surf AdvisoryTAEBay, Gulf25 hr
May 24, 4:23 AM EDTGale WarningTAE6 hr
May 24, 4:23 AM EDTSmall Craft AdvisoryTAE31 hr
May 24, 6:15 AM EDTSpecial Marine WarningTAE60 min
May 24, 6:22 AM EDTSpecial Marine WarningTAE53 min
May 24, 7:06 AM EDTSpecial Marine WarningTAE54 min
May 24, 7:49 AM EDTSpecial Marine WarningTAE56 min
May 24, 8:41 AM EDTSpecial Marine WarningTAE64 min
May 24, 8:47 AM EDTSpecial Marine WarningTAE58 min
May 24, 9:28 AM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Wakulla26 min
May 24, 9:34 AM EDTSpecial Marine WarningTAE26 min
May 24, 9:57 AM EDTSpecial Marine WarningTAE63 min
May 24, 10:36 AM EDTSevere Thunderstorm WarningTAELafayette, Taylor39 min
May 24, 2:44 PM EDTSpecial Marine WarningTAE2 hr
May 24, 3:23 PM EDTSevere Thunderstorm WarningTAELeon, Liberty, Wakulla60 min
May 24, 4:39 PM EDTSpecial Marine WarningTAE2 hr
May 24, 4:46 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.